What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 5:07 AM CST, 31 minutes earlier.
Area forecast discussion, Apr 12, 5:07 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 AM CDT Sun Apr 12 2020
.DISCUSSION...
Please see the 12z aviation discussion below.
&&
.AVIATION...
Prevailing VFR conditions expected over the next 24 hrs. Winds
will become gusty today with gusts exceeding 30kts likely at all
terminals during the afternoon. Winds will weaken around sunset,
but a swift moving cold front will shift winds out of a northerly
component at all TAF locations with revamped gustiness at
KHOB/KINK/KMAF post front.
&&
.PREV DISCUSSION... /issued 415 AM CDT Sun Apr 12 2020/
DISCUSSION...
It's only 4 AM, and already it's been a busy Easter morning for West
Texas. At around 06Z, a retreating dryline met up w/an incoming
upper trough currently over nrn Chihuahua and New Mexico, and severe
convection developed along the dryline from the Permian Basin to the
lwr Trans Pecos. This activity produced at least quarter size hail
before moving into central Texas.
The fast moving trough is forecast to be over the NM/Texas border by
12Z, and central Texas by 18Z. Subsidence on the backside of this
feature will bring strong, gusty WNW flow to the sfc, making for a
windy day for the SW half of the CWA. This should continue into the
evening hours. Critical RH is anticipated, mainly south, but fuels
are still too green for anything but elevated fire wx.
A cold front is still on tap to invade the area behind the trough,
w/the latest NAM12 bringing it into the NE zones by 21Z. This may
hang up diurnally, but pick up speed after peak heating. We've
upgraded the freeze watch in the NE to a warning for Mon morning,
but temps should just barely touch the freeze mark. Mon afternoon,
models bring a shortwave thru zonal flow aloft, and this may yield a
few hours of high winds in the Guadalupe/Delawares, and we've issued
a watch for then. A slight chance of rain will accompany the
shortwave in the nrn zones as well, but QPF looks to be light.
Otherwise, Tuesday will be the coldest day this forecast, after
which a dry warming trend ensues under zonal flow aloft. Temps will
warm to near-normal Thu afternoon, and to above-normal by Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 35 56 37 / 0 0 0 0
Carlsbad 79 44 69 42 / 0 10 0 10
Dryden 84 48 73 48 / 0 0 0 0
Fort Stockton 79 43 71 46 / 0 0 0 0
Guadalupe Pass 66 41 66 42 / 0 0 0 0
Hobbs 76 35 60 35 / 0 10 0 10
Marfa 73 42 77 43 / 0 0 0 0
Midland Intl Airport 80 37 60 38 / 0 0 0 0
Odessa 79 37 61 38 / 0 0 0 0
Wink 81 41 67 38 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 6 PM MDT this evening for Eddy County Plains.
Freeze Warning from 3 AM to 9 AM MDT Monday for Northern Lea
County.
High Wind Warning until 1 AM MDT Monday for Guadalupe Mountains
of Eddy County.
High Wind Watch from Monday afternoon through Monday evening for
Guadalupe Mountains of Eddy County.
TX...Wind Advisory until 7 PM CDT this evening for Central Brewster
County-Crane-Loving-Lower Brewster County-Marfa Plateau-
Pecos-Reeves County Plains-Terrell-Upton-Ward-Winkler.
Freeze Warning from 4 AM to 10 AM CDT Monday for Borden-Dawson-
Gaines-Scurry.
High Wind Warning until 7 PM CDT this evening for Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Van Horn and Highway 54 Corridor.
Wind Advisory from 7 PM this evening to 1 AM CDT Monday for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning until 1 AM MDT Monday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch from Monday afternoon through Monday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
87/44Hazardous weather outlook, Apr 12, 2:42 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
342 AM CDT Sun Apr 12 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
342 AM CDT Sun Apr 12 2020 /242 AM MDT Sun Apr 12 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
High Wind Warning in effect beginning this morning, through the
afternoon for; the Guadalupe mountains of Texas, Delaware mountains,
Culberson county, and the Davis mountains and adjacent foothills. The
High Wind Warning will expire this evening everywhere, except the
Guadalupe mountain area, where this will expire closer to midnight
local time.
A Wind Advisory is in effect beginning this morning for the plains of
Eddy county, as well as the Guadalupe mountains of Eddy county. Wind
Advisory will extend east across the Pecos River valley, southwest
Permian Basin, Upper Trans-Pecos, across the Big Bend and Marfa
Plateau. A second Wind Advisory will take effect in the evening for
all areas in the High Wind Warning earlier in the day (Outside the
Guadalupe mountains).
Strong cold front will move through the region beginning this evening
with gusty northeast winds and rapidly falling temperatures.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Freeze Warning is now in effect Monday morning for northern Lea
County and the Northern Permian Basin.
A High Wind Watch is in effect for the Guadalupe and Delaware
mountains Monday afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Apr 11, 11:50 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1250 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL GREENWOOD 32.03N 101.90W
04/12/2020 E1.00 INCH MIDLAND TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 12:02 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM HAIL 2 SE MIDLAND 31.98N 102.06W
04/12/2020 E1.00 INCH Midland TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 12:55 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
155 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL BIG SPRING 32.25N 101.48W
04/12/2020 E1.75 INCH HOWARD TX TRAINED SPOTTER
QUARTER SIZED HAIL WITH SOME GOLF BALL SIZED HAIL AT
TIMES
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 1:01 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
201 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL CRANE 31.39N 102.35W
04/12/2020 M1.00 INCH CRANE TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 1:07 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
207 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 1 N GARDEN CITY 31.88N 101.48W
04/12/2020 M1.75 INCH Glasscock TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERSpecial weather statement, Apr 12, 1:28 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
228 AM CDT Sun Apr 12 2020
TXZ048-053-120815-
Mitchell TX-Scurry TX-
228 AM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN SCURRY
COUNTIES UNTIL 315 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Colorado City, Loraine, Colorado City Airport, Lake Colorado
City, Lake Colorado City State Park, Inadale, Champion Creek
Reservoir, Westbrook, Hermleigh, Winston Field, Cuthbert, Buford,
Dunn and Ira.
This includes Interstate 20 between mile markers 201 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3209 10118 3277 10102 3279 10066 3209 10067
TIME...MOT...LOC 0728Z 243DEG 33KT 3247 10080
29